Alert archive / Washington / Winter Storm Warnings in 2023

Winter Storm Warning 4, NWS Spokane, WA

February 25, 2023Chelan County, Washington

NWS Spokane, WA issued this winter storm warning at Feb 25, 2023, 3:35 AM PST for Chelan County, Washington. It took effect at Feb 25, 2023, 10:00 PM PST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2023, 3:35 AM PST (11:35 UTC)
In effect from
Feb 25, 2023, 10:00 PM PST
Expired
Feb 26, 2023, 10:00 PM PST
In force
24 hr
Issued by
NWS Spokane, WA

County Chelan County, WA

The radar

The Seattle radar (KATX), 144 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 11.6 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2023-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2023-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS46 KOTX 251135
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
335 AM PST Sat Feb 25 2023

...HEAVY SNOW TO IMPACT STEVENS PASS...

.Snow will develop Saturday night and become heavy Sunday morning.  
Steady snow will transition to snow showers Sunday afternoon and 
night.

WAZ048-260200-
/O.UPG.KOTX.WW.Y.0014.230226T0600Z-230227T0600Z/
/O.NEW.KOTX.WS.W.0004.230226T0600Z-230227T0600Z/
Western Chelan County-
Including the cities of Holden Village, Stehekin, and Stevens
Pass
335 AM PST Sat Feb 25 2023

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM 
PST SUNDAY...

* WHAT...Snow expected. Accumulations between 10 and 14 inches for 
  Stevens Pass and higher terrain. Accumulations of 2 to 6 inches 
  for elevations below 4000 feet. Winds gusting as high as 40 mph 
  creating blowing and drifting snow.

* WHERE...Holden Village, Stehekin, and Stevens Pass.

* WHEN...From 10 PM this evening to 10 PM PST Sunday.

* IMPACTS...Roads, and especially bridges and overpasses, will 
  likely become slick and hazardous. Travel could be very difficult.

* ADDITIONAL DETAILS...Snowfall rates of one inch per hour are 
  expected at times Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

SB
3 follow-up statements
810 
WWUS46 KOTX 252302
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
302 PM PST Sat Feb 25 2023

WAZ048-261400-
/O.CON.KOTX.WS.W.0004.230226T0600Z-230227T0600Z/
Western Chelan County-
Including the cities of Stehekin, Stevens Pass, and Holden
Village
302 PM PST Sat Feb 25 2023

...WINTER STORM WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 
10 PM PST SUNDAY...

* WHAT...Snow expected. Accumulations between 10 and 15 inches for 
  Stevens Pass and higher terrain. Accumulations of 2 to 6 inches 
  for elevations below 4000 feet. Winds gusting as high as 40 mph 
  creating blowing and drifting snow.

* WHERE...Stehekin, Stevens Pass, and Holden Village.

* WHEN...From 10 PM this evening to 10 PM PST Sunday.

* IMPACTS...Plan on very difficult travel, especially Sunday 
  morning. Moderate to heavy snow combined with strong winds will 
  result in significant visibility reductions from blowing snow.

* ADDITIONAL DETAILS...Snowfall rates of one inch per hour are 
  expected at times Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

VMT
147 
WWUS46 KOTX 261219
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
419 AM PST Sun Feb 26 2023

...HEAVY SNOW TO IMPACT STEVENS PASS...

WAZ048-270600-
/O.CON.KOTX.WS.W.0004.000000T0000Z-230227T0600Z/
Western Chelan County-
Including the cities of Stevens Pass, Stehekin, and Holden
Village
419 AM PST Sun Feb 26 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM PST THIS 
EVENING...

* WHAT...Snow expected. Accumulations between 10 and 15 inches for 
  Stevens Pass and higher terrain. Accumulations of 2 to 6 inches 
  for elevations below 4000 feet. Winds gusting as high as 40 mph 
  creating blowing and drifting snow.

* WHERE...Stevens Pass, Stehekin, and Holden Village.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Plan on very difficult travel, especially Sunday 
  morning. Moderate to heavy snow combined with strong winds will 
  result in significant visibility reductions from blowing snow.

* ADDITIONAL DETAILS...Snowfall rates of one inch per hour are 
  expected at times Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency. The latest road conditions for 
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

SB
245 
WWUS46 KOTX 270538
WSWOTX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Spokane WA
938 PM PST Sun Feb 26 2023

WAZ048-270645-
/O.EXP.KOTX.WS.W.0004.000000T0000Z-230227T0600Z/
Western Chelan County-
Including the cities of Stevens Pass, Holden Village, and
Stehekin
938 PM PST Sun Feb 26 2023

...WINTER STORM WARNING WILL EXPIRE AT 10 PM PST THIS EVENING...

Snow showers have decreased substantially in intensity or have 
ended, therefore the winter storm warning will be allowed to expire.

$$

RP

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Feb 25, 2:00 AM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 25, 2:00 AM PST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
200 AM PST Sat Feb 25 2023

.SYNOPSIS...
Temperatures will continue to slowly warm today through
filtered sunshine. A quick hitting system will bring
light to moderate snow and gusty winds to the region Sunday.
An unsettled weather pattern will remain in place Tuesday into
next week with several rounds of precipitation anticipated.

&&

.DISCUSSION...
Today: There will be little to no weather impacts today
courtesy of zonal flow over the Northwest. Temperatures are
running several degrees warmer compared to this time yesterday and
this will equate to warmer afternoon temperatures on Saturday
roughly 5-10 degrees warmer than Friday. Otherwise, there will be
an influx of high level clouds filtering the sun throughout the
day coupled with light winds of speeds less than 10 mph.

Tonight through Sunday night: There is high confidence for light
snow to impact the Inland Northwest as the next trof currently
dropping into the Gulf of AK swings through the area. The main
differences noted in the models this evening are related to
exactly how much liquid the system will squeeze out for some
locations across Eastern WA and North Idaho and how this equates
to snow amounts. Current forecast is a decent blend between some
of the higher and lower guidance.

Moisture will begin to spill into north central WA late Saturday
night with light snow starting in the Cascades around 10PM and
Okanogan Highlands around midnight. Snow will continue to expand
south and east into Eastern WA between 4-6AM spreading into
Colville, Ritzville, and Spokane ahead of approaching cold front.
Look for snow to continue to expand eastward into North Idaho and
Palouse between 6-8AM. As the cold front sweeps through, the
threat for snow will end rapidly from west to east with most of
Eastern WA and North Idaho experiencing an end to the snow between
11AM-1PM. Post frontal snow showers will likely continue for the
Idaho Panhandle mountains and along the Cascade Crest. General
snowfall amounts will range from 1.5-4 inches for the valleys of
North Idaho and Eastern Washington. In the lee of the Cascades,
amounts will be lower and generally less than an inch. Travel
impacts across the lowlands will be most impactful Sunday morning
and waning Sunday afternoon as gusty west to southwest winds
develop behind the cold front. This will likely mix out inversions
and warm valley temperatures above freezing. Spokane AP has a 75%
chance for reaching 34F or warmer. Winter travel conditions will
likely continue across our mountain passes however where heavier
snow amounts are expected. Snowfall amounts will be closer to a
foot along the Cascade Crest and 4-6 inches at Lookout Pass.
Additionally, HREF is showing 80-90% chance of snowfall rates of
1"/hour early Sunday morning for the Cascade Passes which will
create very challenging travel conditions. As for NBM snowfall
probabilities for snow amounts:

				 	 >1"	>2"		>4"
---------------------------------------
Sandpoint 			100%	85%		55%
Spokane 			 90%	40%		10%
Pullman 			 60%	10%		 5%
Omak 				 10%	 5%		 0%
Wenatchee			  5% 	 0%
Lewiston 			  5%	 0%

Mountain passes

				 >4"    >6"	    >8"		>12"
--------------------------------------------
Stevens Pass 	100%    100%	90%		30%
Lookout Pass 	 50%	 10%	 0%

The second component to this system will be gusty winds Sunday
morning and afternoon. Southerly winds will increase Sunday
morning ahead of the cold front and accompany the snow. Wind gusts
to 25 mph are expected around Pullman, Ritzville, and Spokane.
Winds will shift to the southwest and west behind the cold front
Sunday afternoon with gusts increasing 30-40 mph across the
Waterville Plateau, Columbia Basin, foothills of the Blue
Mountains, Palouse, West Plains, as well as mountain ridgetops.
Sustained winds during this time will be on the order of 15-25
mph. This will have the potential to create a few hours of
drifting and blowing snow. As temperatures warm above freezing, I
would anticipate this concern to quickly diminish. Winds will
diminish Sunday evening. /sb

Monday through Thursday: The region remains in an active
pattern to end February and start off March.

Monday: Weak ridging will reach into the region Monday morning but
will be short lived as the next system slides into Washington. While
there will be ridging, temperatures will remain below normal but
warmer than we have seen the last couple days. Most high temps in
the lower elevations will warm at or above freezing.

Monday night through Tuesday: As the trough moves eastward, the snow
will increase in the Cascades, expanding to eastern Washington and
the Idaho Panhandle in the early overnight hours. The biggest change
to this forecast is that ensembles have come in with cooler high
temperatures than previously forecasted. High temperatures Tuesday
will struggle to get above 32 degrees which will keep the
precipitation as snow. Most lower elevations will likely see 1 to 3
inches of snow, with higher amounts possible in the northern
Mountains. The Idaho Panhandle will likely see 5 to 8 inches with
higher amounts at elevations above 5000 feet. Winds will also
increase Tuesday afternoon, mainly after the snow has stopped. Winds
in the Columbia Basin to the Spokane/CDA area to the LC Valley will
gust to 30 mph in the afternoon. This will cause concern for blowing
and drifting snow.

Wednesday through Saturday: Ridging will again build Wednesday into
early Thursday before the next shortwave passes over the region
Thursday afternoon. Temperatures will remain below normal despite
the ridging. Thursday's shortwave will bring another quick round of
moisture to the area, with the most likely area being the Cascades
and Idaho Panhandle. It looks like we will remain in an active
period for the foreseeable future. /KM

&&

.AVIATION...
00Z TAFS: Dry stable condtions are expected to last through the
night with VFR cirrus. Stratus could develop producing possible
MVFR/IFR conditions for PUW. An incoming system will bring
increasing mid and high clouds Saturday afternoon. Snow will hold
off at the main terminals until aft 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        30  24  36  20  36  25 /   0  40 100   0  40  60
Coeur d'Alene  31  24  36  21  36  24 /   0  30 100  10  30  70
Pullman        33  25  36  21  37  26 /   0  10 100  10  30  60
Lewiston       40  29  44  26  44  30 /   0  10  90   0  10  40
Colville       28  22  36  13  32  24 /  10  70  90   0  40  60
Sandpoint      30  25  34  23  33  26 /   0  40 100  30  50  90
Kellogg        34  26  35  23  35  26 /   0  10 100  40  50  90
Moses Lake     30  22  43  21  37  23 /   0  40  20   0  30  20
Wenatchee      25  21  37  19  28  21 /   0  40  20   0  30  20
Omak           25  20  35  15  30  21 /  10  50  20   0  40  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Winter Weather Advisory from 10 PM this evening to 10 PM PST
     Sunday for Western Chelan County.

&&

Nearby

Winter Storm Warnings in Washington, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.